Homotopy invariance of higher signatures and 3-manifold groups
Bulletin de la Société Mathématique de France, Volume 136 (2008) no. 1, pp. 1-25.

For closed oriented manifolds, we establish oriented homotopy invariance of higher signatures that come from the fundamental group of a large class of orientable 3-manifolds, including the “piecewise geometric” ones in the sense of Thurston. In particular, this class, that will be carefully described, is the class of all orientable 3-manifolds if the Thurston Geometrization Conjecture is true. In fact, for this type of groups, we show that the Baum-Connes Conjecture With Coefficients holds. The non-oriented case is also discussed.

Nous démontrons que pour des variétés fermées et orientées les signatures qui proviennent des groupes fondamentaux d’une large classe de variétés orientables de dimension 3 sont des invariants homotopiques. Cette classe, que nous décrivons soigneusement, contient en particulier les variétés géométriques par morceaux au sens de Thurston. Si la conjecture de géométrisation de Thurston s’avère vraie cette classe coïncide alors avec celle des groupes fondamentaux de variétés de dimension 3 orientables. Plus précisément nous démontrons que tous les groupes dans cette classe satisfont la conjecture de Baum-Connes avec coefficients. Nous discutons également le cas non-orientable.

DOI: 10.24033/bsmf.2547
Classification: 19K35, 57R20, 57M50, 46L80
Keywords: Baum-Connes conjecture, JSJ decomposition, Thurston geometrization conjecture
Mot clés : conjecture de Baum-Connes, décomposition JSJ, conjecture de géométrisation de Thurston
@article{BSMF_2008__136_1_1_0,
     author = {Matthey, Michel and Oyono-Oyono, Herv\'e and Pitsch, Wolfgang},
     title = {Homotopy invariance of higher signatures and $3$-manifold groups},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     pages = {1--25},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {136},
     number = {1},
     year = {2008},
     doi = {10.24033/bsmf.2547},
     mrnumber = {2415334},
     zbl = {1179.19004},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/bsmf.2547/}
}
TY  - JOUR
AU  - Matthey, Michel
AU  - Oyono-Oyono, Hervé
AU  - Pitsch, Wolfgang
TI  - Homotopy invariance of higher signatures and $3$-manifold groups
JO  - Bulletin de la Société Mathématique de France
PY  - 2008
SP  - 1
EP  - 25
VL  - 136
IS  - 1
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/bsmf.2547/
DO  - 10.24033/bsmf.2547
LA  - en
ID  - BSMF_2008__136_1_1_0
ER  - 
%0 Journal Article
%A Matthey, Michel
%A Oyono-Oyono, Hervé
%A Pitsch, Wolfgang
%T Homotopy invariance of higher signatures and $3$-manifold groups
%J Bulletin de la Société Mathématique de France
%D 2008
%P 1-25
%V 136
%N 1
%I Société mathématique de France
%U http://www.numdam.org/articles/10.24033/bsmf.2547/
%R 10.24033/bsmf.2547
%G en
%F BSMF_2008__136_1_1_0
Matthey, Michel; Oyono-Oyono, Hervé; Pitsch, Wolfgang. Homotopy invariance of higher signatures and $3$-manifold groups. Bulletin de la Société Mathématique de France, Volume 136 (2008) no. 1, pp. 1-25. doi : 10.24033/bsmf.2547. http://www.numdam.org/articles/10.24033/bsmf.2547/

[1] C. Anantharaman-Delaroche - « Amenability and exactness for dynamical systems and their C * -algebras », Trans. Amer. Math. Soc. 354 (2002), p. 4153-4178. | MR | Zbl

[2] M. T. Anderson - « Scalar curvature and geometrization conjectures for 3-manifolds », Math. Sci. Res. Inst. Publ. 30 (1997), p. 49-82. | MR | Zbl

[3] M. F. Atiyah - Elliptic operators, discrete groups and von Neumann algebras, Astérisque, vol. 32-33, Soc. Math. France, 1976. | MR | Zbl

[4] M. F. Atiyah & I. M. Singer - « The index of elliptic operators. I », Ann. of Math. (2) 87 (1968), p. 484-530. | MR | Zbl

[5] P. Baum & A. Connes - « Geometric K-theory for Lie groups and foliations », Enseign. Math. (2) 46 (2000), p. 3-42. | MR | Zbl

[6] P. Baum, A. Connes & N. Higson - « Classifying space for proper actions and K-theory of group C * -algebras », Contemp. Math. 167 (1994), p. 240-291. | MR | Zbl

[7] P. Baum, S. Millington & R. Plymen - « Local-global principle for the Baum-Connes conjecture with coefficients », K-Theory 28 (2003), p. 1-18. | MR | Zbl

[8] C. Béguin, H. Bettaieb & A. Valette - « K-theory for C * -algebras of one-relator groups », K-Theory 16 (1999), p. 277-298. | MR | Zbl

[9] M. E. B. Bekka, P.-A. Cherix & A. Valette - « Proper affine isometric actions of amenable groups », in Novikov conjectures, index theorems and rigidity, Vol. 2 (Oberwolfach, 1993), London Math. Soc. Lecture Note Ser., vol. 227, Cambridge Univ. Press, 1995, p. 1-4. | MR | Zbl

[10] F. Bonahon - « Geometric structures on 3-manifolds », in Handbook of geometric topology (R. Daverman et al., éds.), Elsevier, 2002, p. 93-164. | MR | Zbl

[11] P.-A. Chérix, M. Cowling, P. Jolissaint, P. Julg & A. Valette - Groups with the Haagerup property, Gromov's a-T-menability, Progress in Math., vol. 197, Birhäuser, 2001. | MR | Zbl

[12] J. Cuntz - « K-theoretic amenability for discrete groups », J. reine angew. Math. 344 (1983), p. 180-195. | MR | Zbl

[13] M. Dehn - « Über die Topologie des dreidimensionalen Raumes », Math. Ann. 69 (1910), p. 137-168. | JFM | MR

[14] A. Dold - « Lectures on algebraic topology », in Classics in Mathematics, Springer, 1972, Die Grundlehren der mathematischen Wissenschaften, Band 200, p. 377. | MR | Zbl

[15] K. J. Dykema - « Exactness of reduced amalgamated free product C * -algebras », Forum Math. 16 (2004), p. 161-180. | MR | Zbl

[16] D. B. A. Epstein - « Periodic flows on 3-manifolds », Ann. of Math. 95 (1972), p. 66-82. | MR | Zbl

[17] K. Fujiwara - « 3-manifold groups and property T of Kazhdan », Proc. Japan Acad. Ser. A Math. Sci. 75 (1999), p. 103-104. | MR | Zbl

[18] M. Gromov - « Geometric reflections on the Novikov conjecture », in Novikov conjectures, index theorems and rigidity, Vol. 1 (Oberwolfach, 1993), London Math. Soc. Lecture Note Ser., vol. 226, Cambridge Univ. Press, 1995, p. 164-173. | MR | Zbl

[19] J. Hempel - 3-Manifolds, Annals of Math Studies, vol. 86, Princeton University Press, 1976, Ann. of Math. Studies, No. 86. | MR | Zbl

[20] N. Higson - « Bivariant K-theory and the Novikov conjecture », Geom. Funct. Anal. 10 (2000), p. 563-581. | MR | Zbl

[21] N. Higson & G. Kasparov - « Operator K-theory for groups which act properly and isometrically on Hilbert space », Electron. Res. Announc. Amer. Math. Soc. 3 (1997), p. 131-142. | MR | Zbl

[22] -, « E-theory and KK-theory for groups which act properly and isometrically on Hilbert space », Invent. Math. 144 (2001), p. 23-74. | MR | Zbl

[23] F. Hirzebruch - Topological methods in algebraic geometry, Classics in Mathematics, Springer, 1995. | MR | Zbl

[24] W. H. Jaco - « Finitely presented subgroups of three-manifold groups », Invent. Math. 13 (1971), p. 335-346. | MR | Zbl

[25] W. H. Jaco & P. B. Shalen - Seifert fibered spaces in 3-manifolds, Mem. Amer. Math. Soc., vol. 21, 1979. | MR | Zbl

[26] M. Jankins & W. D. Neumann - « Lectures on Seifert manifolds », in Brandeis Lecture Notes, Brandeis Lecture Notes, vol. 2, Brandeis University, 1983. | MR

[27] K. Johannson - « Homotopy equivalence of 3-manifolds with boundaries », in Springer Lecture Notes in Math., vol. 761, 1979. | MR | Zbl

[28] F. E. A. Johnson & J. P. Walton - « Parallelizable manifolds and the fundamental group », Mathematika 47 (2000), p. 165-172 (2002). | MR | Zbl

[29] P. Julg - « K-théorie équivariante et produits croisés », C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), p. 629-632. | MR | Zbl

[30] P. Julg & G. Kasparov - « Operator K-theory for the group SU (n,1) », J. reine angew. Math. 463 (1995), p. 99-152. | MR | Zbl

[31] M. Kapovich - Hyperbolic manifolds and discrete groups, Progress in Mathematics, vol. 183, Birkhäuser, 2001. | MR | Zbl

[32] G. Kasparov - « Lorentz groups: K-theory of unitary representations and crossed products », Dokl. Akad. Nauk SSSR 275 (1984), p. 541-545. | MR | Zbl

[33] -, « Equivariant KK-theory and the Novikov conjecture », Invent. Math. 91 (1988), p. 147-201. | MR | Zbl

[34] E. Kirchberg & S. Wassermann - « Permanence properties of C * -exact groups », Doc. Math. 4 (1999), p. 513-558. | MR | Zbl

[35] H. Kneser - « Geschlossene Flächen in dreidimensionalen Mannigfaltigkeiten », Jahresbericht der Deut. Math. Verein. 38 (1929), p. 248-260. | JFM

[36] V. Lafforgue - « K-théorie bivariante pour les algèbres de Banach et conjecture de Baum-Connes », Invent. Math. 149 (2002), p. 1-95. | MR | Zbl

[37] H. B. Lawson, Jr. & M.-L. Michelsohn - Spin geometry, Princeton Mathematical Series, vol. 38, Princeton University Press, 1989. | MR | Zbl

[38] A. Markov - « The insolubility of the problem of homeomorphy », Dokl. Akad. Nauk SSSR 121 (1958), p. 218-220. | MR | Zbl

[39] V. Mathai - « The Novikov conjecture for low degree cohomology classes », Geom. Dedicata 99 (2003), p. 1-15. | MR | Zbl

[40] J. W. Milnor - « A unique factorization theorem for 3-manifolds », Amer. J. Math. 84 (1962), p. 1-7. | MR | Zbl

[41] G. Mislin & A. Valette - « Proper group actions and the Baum-Connes conjecture », in Advanced Course in Mathematics, CRM Barcelona, Advanced Courses in Mathematics. CRM Barcelona, Birkhäuser, 2003. | MR | Zbl

[42] A. S. Miščenko - « Infinite-dimensional representations of discrete groups, and higher signatures (Russian) », Izv. Akad. Nauk SSSR Ser. Mat. 38 (1974), p. 81-106. | MR | Zbl

[43] H. Oyono-Oyono - « La conjecture de Baum-Connes pour les groupes agissant sur les arbres », C. R. Acad. Sci. Paris Sér. I Math. 326 (1998), p. 799-804. | MR | Zbl

[44] -, « Baum-Connes conjecture and extensions », J. reine angew. Math. 532 (2001), p. 133-149. | MR | Zbl

[45] -, « Baum-Connes conjecture and group actions on trees », K-Theory 24 (2001), p. 115-134. | MR | Zbl

[46] N. Ozawa - « Amenable actions and exactness for discrete groups », C. R. Acad. Sci. Paris Sér. I Math. 330 (2000), p. 691-695. | MR | Zbl

[47] M. Puschnigg - « The Kadison-Kaplansky conjecture for word-hyperbolic groups », Invent. Math. 149 (2002), p. 153-194. | MR | Zbl

[48] P. Scott - « The geometries of 3-manifolds », Bull. London Math. Soc. 15 (1983), p. 401-487. | MR | Zbl

[49] J-P. Serre - Arbres, amalgames, SL 2 , Astérisque, vol. 46, 1983. | Numdam | Zbl

[50] W. P. Thurston - Three-dimensional geometry and topology. Vol. 1, Princeton Mathematical Series, vol. 35, Princeton University Press, 1997, Edited by Silvio Levy. | MR | Zbl

[51] J. L. Tu - « The Baum-Connes conjecture and discrete group actions on trees », K-theory 17 (1999), p. 303-318. | MR | Zbl

[52] A. Valette - « Introduction to the Baum-Connes conjecture », in Lectures in Mathematics, ETH, Zürich (1999), Birkhäuser, 2002. | MR | Zbl

Cited by Sources: